Tags

, ,

This didn't have to happen.About two week ago, I noticed that my eyes were tearing a lot. At first, I thought it was only when I was outside in the cold. Then, I thought it was only when I was working on the computer for long periods of time. Or watching TV. And of course, I figured the thinning of my eyelashes might also be the culprit. But since the end of last week, my eyes are tearing ALL THE TIME. And I’m not talking about a little “plink” here and there. (Plink being the sound a tear makes when it comes out of your eyeball). I’m talking about a constant flow of water out of my eyes to the point that anyone would wonder what I was bawling about, and with the result that, at times, it’s hard for me to see.

It didn’t take more than one Google of “watery eyes’ and “chemotherapy” to be bombarded with information on Doxataxel (one of my infusions) and this COMMON side effect. As it turns out, 86 % of women who receive this medication have significant problems with tearing. What’s more, it gets worse as treatment progresses. AND even better, there’s nothing you can do about it once it starts, AND BEST OF ALL, it can take up to a year after treatment ends for it to go away – and (HERE’S THE KICKER) some people end up needing surgery to correct it which entails putting little tubes in your tear ducts. Oh, but I get ahead of myself.

The medical term is called “epiphora” which, for some reason, sounds like it should feel good, right? It doesn’t. At first it was just kind of annoying. But the part that takes it from annoying to painful is that if you have a steady stream of salt water hitting your face, your cheeks become incredibly red and inflamed. Forget about wearing any make-up, and I’ll need to keep A & D shmeared on my face to, hopefully, stop the burning.

Are we having fun yet?

The part that’s very upsetting is that there is research that suggests that if you use artificial tears at the time that you are getting the infusion, there’s a possibility that you can prevent this problem from ever happening. And yet, there’s no information about this in any of the literature (which you know I read) and no one on my medical team ever mentioned it. You see, somewhere along the way, doctors decided we shouldn’t focus on side effects because you may not get them. The difference here is that this side effect occurs for 8 out of ten women, and certainly if there’s some form of prevention, even if it’s a long shot, it would have been nice to know. Sorry for sounding so pissed off. If my eyes weren’t already Niagara Falls, I think I could use a good cry.